Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 38, NWS Quad Cities, IA

June 13, 2024McDonough County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 13, 2024, 6:52 PM CDT for McDonough County, Illinois. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2024, 6:52 PM CDT (23:52 UTC)
Expired
Jun 13, 2024, 7:15 PM CDT
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County McDonough County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:53 PM CDTTORNADO1 E Macomb Municipal Ar, ILSheriff office reported serval structures damaged, powerline down.
Jun 13, 6:56 PM CDTTSTM WND DMG3 N Scottsburg, ILPower pole knocked down from thunderstorm winds. Time estimated from radar.
Jun 13, 6:56 PM CDTTORNADO1 Ese Good Hope, ILA brief tornado touchdown was observed by a chaser northeast of the Macomb Municipal Airport. This tornado occurred in an open field and no damage was observed. Therefore the tornado will be rated EF-Unknown.
Jun 13, 7:01 PM CDTTORNADO1 N Bardolph, ILA brief tornado was observed in an open field between Bushnell and Bardolph. There was no observed damage with the tornado, and therefore has been assigned an EF-Unknown.
Jun 13, 7:03 PM CDTTORNADO2 Nne Bardolph, ILEthan Schisler tornado on ground 3.7 miles SW Bushnell IL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:59 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

080 
WFUS53 KDVN 132352
TORDVN
ILC109-140015-
/O.NEW.KDVN.TO.W.0038.240613T2352Z-240614T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
652 PM CDT Thu Jun 13 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northeastern McDonough County in west central Illinois...

* Until 715 PM CDT.

* At 652 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Scottsburg, or near Macomb, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bushnell, Bardolph, New Philadelphia, Macomb Municipal Airport, 
  and Scottsburg around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4053 9074 4063 9067 4058 9045 4041 9045
TIME...MOT...LOC 2352Z 291DEG 28KT 4056 9064 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Speck
1 follow-up statement
344 
WWUS53 KDVN 132358
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Thu Jun 13 2024

ILC109-140015-
/O.CON.KDVN.TO.W.0038.000000T0000Z-240614T0015Z/
McDonough IL-
658 PM CDT Thu Jun 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN MCDONOUGH COUNTY...

At 657 PM CDT, a confirmed tornado was located over Scottsburg, or 7
miles northeast of Macomb, moving east at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Bushnell, Bardolph, and New Philadelphia around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4051 9070 4062 9065 4058 9045 4041 9045
TIME...MOT...LOC 2357Z 291DEG 28KT 4054 9059 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Speck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:25 PM CDT, 27 minutes earlier. Its key messages:

  • Scattered strong to severe storms will continue south of I-80 through 10 PM. Hail and damaging winds are the primary risks.
  • Well above normal temperatures next week will bring hot and humid conditions to the area. Heat indices will be in the 95 to 100 range.
  • An active weather pattern will develop across the Midwest with organized storms running around the edge of the heat dome.
Area forecast discussion, Jun 13, 6:25 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
625 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Scattered strong to severe storms will continue south of I-80
  through 10 PM. Hail and damaging winds are the primary risks.

- Well above normal temperatures next week will bring hot and
  humid conditions to the area. Heat indices will be in the 95
  to 100 range.

- An active weather pattern will develop across the Midwest with
  organized storms running around the edge of the heat dome.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 231 PM CDT Thu Jun 13 2024

18z DVN sounding still shows a small cap inhibiting convection but
this will erode quickly with convection initiation occurring between
3 and 6 PM.

Of interest is the PWAT of 1.50 in the sounding. This is essentially
at the 90% percentile in climatology. Thus storms that develop will
be very efficient in generating high rainfall rates. Additionally,
precip loading of downdrafts raises the specter of wet microbursts.

Thus through 6 PM very rapid development of storms will occur along
or just ahead of the front from southern Iowa to east northeast of
the QC metro area.

Initially, the primary risk will be the potential for hail that is
at least golfball size. Precipitation loading in the storm
downdrafts suggests the potential for wet microbursts with wind
gusts over 75 mph.

Very short term models have more cloud cover in them than what is
being observed by satellite but their overall trend points to storms
growing upscale into a broken line across southeast Iowa into west
central Illinois by early evening. Once this occurs, storm
interactions raises the possibility of meso vortices developing and
the potential for brief spin up tornadoes.

The overall severe risk should be done by 10-11 PM with the decaying
convection exiting the area by 2 AM. The very late night hours will
be dry with dropping humidity levels.

On Friday, slightly cooler but much less humid conditions will be
seen across the area. Temperatures will still average above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 231 PM CDT Thu Jun 13 2024

Friday night
Assessment...high confidence

Quiet conditions will be seen across the area as high pressure
quickly moves across the Midwest.

Saturday through Thursday
Assessment...high confidence on hot and humid conditions. Low
confidence on rain chances.

While there is a near daily risk of rain, much of the area has a
high probability of remaining dry.

A prolonged period of hot and humid conditions will build into the
Midwest. Peak daytime heat index values of 95 to 100 are expected
with overnight head index values only dropping into the mid 70s.

The higher uncertainty is where will the organized thunderstorm
track develop. If it develops north of the area, dry conditions will
be seen. If it is over the area then periodic rounds of storms can
be expected.

The global models vary on their respective solutions, deterministic
and ensemble wise. From a thermodynamic perspective, the favorable
temperature gradients at H85 and H7 (19-23 and 9-13 C respectively)
remain over or close to the area. Thus the prospects of seeing
periodic organized thunderstorm complexes is reasonably good.

The one time period that appears to have a higher probability of
remaining dry looks to be Monday night into Tuesday. No discernible
upper level disturbances can be found in the flow aloft.

Otherwise, there is a small risk (20-30 percent) of thunderstorms
Saturday through Monday for areas north of I-80.

Tuesday night through Thursday there is a weak signal of an upper
level disturbance moving through in the flow aloft that may bring a
risk of rain to the entire area. However, overall coverage during
this time period will remain at 20 to 30 percent.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 620 PM CDT Thu Jun 13 2024

Strong to severe storms will move into west central Illinois
through 03z/14 and then slowly dissipate. Post frontal
SHRA/TSRA have also developed across east central Iowa and will
move east of the Mississippi and slowly dissipate. IFR
conditions and gusty winds are likely in the SHRA/TSRA. After
03z/14 VFR conditions will be seen as high pressure builds into
the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jun 13, 5:05 AM CDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
505 AM CDT Thu Jun 13 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
505 AM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A cold front pushing into heat and humidity today will produce the
chance(40 to 70%) for strong to severe thunderstorms across
portions of the Outlook Area this afternoon and evening. Large
hail and damaging winds are the primary threats, although a
tornado or two cannot be ruled out. Locally heavy rain will also
be possible. The Storm Prediction Center is forecasting an
Enhanced Risk for severe weather, level 3 out of 5 for areas south
of Iowa City, to Sterling Illinois. There is a Slight Risk, level
2 out of 5, across the rest of the Outlook Area.

Before the storms occur, heat index readings may range from 95 to
near 100 degrees south of Interstate 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Re-building heat and humidity will combine with near daily
thunderstorm chances in the region from Saturday through early
next week. Some strong to severe storms will be possible from
time to time. There will also be the chance for locally heavy
rain out of any storm system.

Heat index readings may exceed 95 degrees at times Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:  Southeast at 40 MPH.

12

In the hours before

Local storm report, Jun 13, 5:18 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
518 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             3 ESE Keosauqua         40.72N 91.92W
06/13/2024  M1.75 Inch       Van Buren          IA   Trained Spotter

            A few golf ball size hail stones found. Time
            estimated by radar.

&&

JTS
Local storm report, Jun 13, 5:45 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
545 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Rain             3 ENE Charlie Heath Mem 40.59N 91.84W
06/13/2024  M2.70 Inch       Clark              MO   Trained Spotter

            storm total from Judy.

&&
Local storm report, Jun 13, 5:49 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
549 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Gst     Keokuk Airport          40.47N 91.43W
06/13/2024  M70 MPH          Lee                IA   AWOS

&&
Local storm report, Jun 13, 5:51 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
551 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Gst     1 SSW Mooar             40.44N 91.45W
06/13/2024  E70 MPH          Lee                IA   Trained Spotter

            Estimated 60 to 70 mph wind gusts.

&&

JTS
Local storm report, Jun 13, 6:18 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             4 NNW Hillsboro         40.88N 91.75W
06/13/2024  M0.88 Inch       Van Buren          IA   Trained Spotter

&&

JTS
Local storm report, Jun 13, 6:33 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
633 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             2 SSW Hillsboro         40.81N 91.73W
06/13/2024  E1.00 Inch       Van Buren          IA   Public

            Reported via mPING. Time estimated by radar.

&&

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:41 AM CDTSpecial Weather StatementDVNRock Island34 min
Jun 13, 5:36 AM CDTSpecial Weather StatementDVNStephenson39 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningDVNHancock47 min
Jun 13, 6:08 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren52 min
Jun 13, 6:38 PM CDTSevere Thunderstorm WarningDVNHancock37 min
Jun 13, 6:39 PM CDTSevere Thunderstorm WarningDVNHancock36 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren47 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.